Grand Thing VII

 

Event Steward: Ivon Drengr

Event Summary:

Date: May 25 , 2012 until May, 28 2012
Site opens at: 12:00 AM on May 25th 2012
Site closes at: 12:00 AM on May 28th 2012

Event site:
Columbia County Fairgrounds
58892 Saulser Rd. St. Helens, OR 97051

Click here for more information about this location such as site amenities, rules, and restrictions.



 NEW ADDED CLASSES! (see
below)

RV reservations are full, non reserved RV will
go to overflow.
Group camping reservations are closed.  There is still open
camping areas available, first come first serve.
Mail in pre-reg closes Wednesday the 16th.  ACCEPS pre-reg
closes Friday the 18th.  (Save $5 with
pre-reg)

Grand
Thing VII
May 25-28, 2012
Columbia County Fairgrounds – St. Helens,
OR

Greetings
unto the populace of AnTir and our beloved
guests!
The winter snows begin to melt and soon we
will see the first green of spring. It’s time once again to
gather together, meet in celebration, take council, and renew our
bonds of friendship.
The Barony of Stromgard and the Village of
Bjorgvin invite you to come and join our fires this Memorial Day
Weekend at the 7th Annual Grand Thing!
As in years past, this family friendly event
will offer something for everyone. A few
highlights are listed below; see the event web site at

www.thegrandthing.org
for more
information
· Enjoy the camaraderie of good
friends at the grand potluck feast and join in as
the Lawspeaker presides over the All Thing
· Test your mettle on the battle field
by fighting in the Multi-weapons Tournament, with
five weapons styles (sword& shield, axe & shield, spear
& shield, two-handed axe, and two-handed spear) with a Master
Grendal Damascus Spear as the prize the Memorial Great Axe
Tournament
(bring word fame of
the fallen in song, prose, or saga to enter)
, the
Monastery Raid (where you keep what items you
escape with), and a Domination Tourney where not
just your skill is tested but your courage and valor as well. 
Can you withstand the Storm of
Steel?
· Compete for prizes
on the archery range or vie to be the next baronial Archery
Champion.
· Enjoy thrown weapons
competitions
, Nordic games, a
Bardic Circle, and much more.
· Learn about Nordic Viking Age and
Irish arts through arts and sciences
classes
.
· Vie for the esteemed titles of
“Best Garb for your Station” or “Best
Hospitality”
(see
website for specifics)
· Many activities for teens and
children
:
Saturday night teen dance,
children’s Grand Thing luncheon Saturday in
Bjorgvin, and much more. No Site Fee for
anyone 17 or under!
· Attend the Royal
Court
of Their Royal Majesties Ieuan and Gwyneth and the
baronial court of Their Excellencies Tiernan and Miranda as they
give accolades to deserving gentles
PRIZE FOR BEST NORSE ENCAMPMENT!
“WITNESS!”
Fantastic prizes are offered for all events
and contests!


Site opens 12PM
(merchants 10AM) on Friday closes 1PM
Monday.


Site fee: Adults-$20
at-gate 15.00-prereg (Non-member add $5), under 18
free.  Day-pass
$10.00. 


Make checks payable to:
Barony of Stromgard, SCA Inc. 



10% of all profits will
be donated to one of the Kingdom Travel
Funds.

 


Merchant fee: A donation of your choice to prize chest.  Contact Merchantcrat Stanton
at

macllyr@hotmail.com


 

See
website for detail on Feast, Classes, Contests in Archery,
Equestrian, Best Garb for Your Station, & Best
Hospitality.
www.thegrandthing.org


Equestrian activities in a
groomed out-door arena with free indoor stalls.  If bringing
horses, contact Duchess Miranda:
toddandmbrothers@gmail.com

Pre-reg is not required but you can save $5
by doing so.



ACCEPS: http://acceps.ansteorra.org/index.php  



 



Schedule of Events



Friday 
9 AM Set-up begins
10 AM Gate opens for merchants
12 PM Gate opens for populace
7 PM Macha’s Vigil at the Equestrian Barn.
9 PM Teen: Meet and greet at the Grand Hall (2 hr)
1 AM Gate “officially” closes but if you arrive
later, call the Autocrat, no one is turned away.
 
Saturday 
7 AM Gate opens
9 AM Children: Active and Passive Games at Pied Piper Area (3
hr)
9 AM Archery: Range open for practice & Royal Rounds (3
hr)
9 AM Beginning Handspinning, Top Whorl Spindle (2
hr)

9 AM Over view of Turn shoe making (2
hr)

9 AM Viking Navigation and the Sunstone (2
hr)

10 AM Opening Court (Ltrs. of intent for archery/eq.
championship accepted)
10 AM Teen: Basic Book Heraldry class by Aesa
11 AM Cooking: Dutch Oven Contest Begins.
11 AM Armor inspection begins at fighting field
11 AM Thrown Weapon Practice: Knives, axes, and spears at
archery range (2 hr)
11 AM Equestrian: Arena Open (2 hr)
11 AM Don’t be “Skyred” to Make
Viking Age Cheese (2 hr)

11 AM How to Sharpen Knives and other Tools: (2
hr)

11:30 AM Multi-Weapons Tourney begins at fighting field (3
hr)
12 PM Thrown Weapons: Competition knives, axe, and spears at
archery range (1 hr)
12 PM Teen: Drop-off A&S entries.  Best
representation of a Viking long boat (3 hr)
12 PM Teen: Lampwork  demo/class by Sanan, Enid, and Aesa
(3 hr)
12:30 PM Children: Grand Thing lunch at Bjorgvin camp with
Master Lonergan (1 hr)
1 PM Equestrian: Games (2 hr)
1 PM Archery: Range open for practice & Baronial Champion
list opens (1 hr)
2 PM Archery: Range closed for practice / Baronial
Championship Tournament (1 hr)
2 PM Children: Active and Passive Games at Pied Piper Area (2
hr)
2 PM Children: Swing Joust (50lbs & under) near Monestary,
parents required (2 hr)
2 PM Games: Caber Toss competition near erics (open to all
ages) (2 hr)
2
PM Camping without a cooler, Viking style (2
hr)

2:30 PM Tiernan’s Domination Tourney at fighting field
(2 hr)
3 PM Archery: Range open for practice & Royal Rounds (2
hr)
3 PM Feast set-up begins (Grand Hall closed to everyone else
until 5 PM)
3 PM Equestrian: Open riding practice at arena (2 hr)
5 PM Siege Cooking ends take entries to Grand Hall (30 min for
judging)
5 PM Feast Hall open to populace for setup
5:30 PM Potluck Feast begins in Grand Hall (1 ½ hr)
7 PM Royal Court at Grand Hall (1 hr)
8 PM Grand Thing law giving ceremony at Bjorgvinn or Monastery
(45 min)
9 PM Teen Dance at Grand Hall (3 hr)
10 PM Norse Trade Blanket at Monastery (3 hr)
 
Sunday: 
8 AM Gate opens
9 AM Children: Active and Passive games at Pied Piper area (3
hr)
9 AM Archery: Range open for practice & Royal Rounds (3
hr)
9 AM Viking design for Embroidery and Decoration
(2 hr)

10 AM Teen: Scavenger Hunt (5 hr)
10 AM Equestrian: Open riding practice and qualifications at
arena (2 hr)
10:30 AM Armor inspection at Castle
11 AM Monastery Raid at Castle (3 hr)
11 AM Thrown Weapons: knives, axes, and spears at archery
range (3 hr)
11 AM Teen: Youth Heavy Armor inspection at fighting field
12 PM Teen: Youth Heavy Armor Tournament at fighting field (2
hr)
1 PM Equestrian: Archery and Live Steel demo at arena (2
hr)
1 PM Children’s Tea Party in Grand Hall, parents
required (1 hr)
1 PM Archery: Range open for practice & Youth tournament
list opens (1 hr)
2 PM Archery: Range closed for practice / Youth tournament
begins (1 hr)
2 PM Thrown Weapons Competition: Knives, axe, and spears at
archery range (2 hr)
2 PM Children: Active and Passive games at Pied Piper area (2
hr)
2 PM Memorial Axe tournament at fighting field (2 hr)
3 PM Archery: Range open for practice & Royal Rounds (2
hr)
3 PM Games: Footschlager race by fighting field (2 hr)
3 PM Equestrian: Open riding practice at arena (3 hr)
5 PM Baronial and Prize Court at Grand Hall (1 hr)
6 PM Games: Baron Raul’s “Cut the braid
contest” (Adult only women’s and men’s
division)(1 hr)
7 PM Teen: Bardic (No kidding, there I was) at stage behind
merchants row (3 hr)
7 PM Adult Bardic in Monastery (3 hr)
10 PM Adult Hops recycling competition (Spear the Beer) by
eric (2 hr)
 
Monday:  
9 AM Wake up calls by Heralds begin site closes at 1 PM.
9 AM Children: Active and Passive games at Grand Hall area (3
hr)
10 AM Equestrian: Open riding practice at arena (2 hr)
11 AM Archery: Dismantle the backdrop and clean-up area (1
hr)
12 PM Teen: Clean-up and close down the Great Hall (1 hr)
12 PM Equestrian: Tear down and packing up at arena (1 hr)
1 PM Site closes and clean-up begins (2 hr)
3 PM Clean-up complete thanks for the
help


 



Accademia dei Studiosi

Grand Thing – May 26-27,
2012


 

The Accademia dei Studiosi will be
running a class session at Grand Thing, May 26-27. Interested
students may register in advance and pay at the door. Registration
may be paid in cash or by check.  Checks should be made out
to:  Accademia dei
Studiosi, SCA, Inc.
Contact HL Magda with class
requests.  Please
include your SCA Name, Modern Name, and all class
requests.


 

Please email class requests
to:


 

HL Magda Murdoch of
Derhirst

purpleflutterby28@yahoo.com


 

Camping without a cooler, Viking
style


 

Time: 2-4
Saturday

Instructor: Baron Refr
Fiachson (email: Patrick@cauldwell.net)

Class size: Min 1 no
max

Cost: none


 

There are a number of Viking-possible foods
that are preserved in some way, or otherwise
“shelf-stable”.  Those foods can be combined to
make a weekend’s worth of food without the use of
unsightly/leaky/otherwise nasty coolers.  This class will cover the
options, how to prepare your food and keep it edible, and how to
balance various foods for a weekend’s worth of good eats that
are all persona appropriate if you are a Viking (or just about any
Northern European, for that matter).   We will also cover
different options depending on whether or not you want to do any
cooking on site, or just live off your supplies
cooking-free


 

Student Should Bring: Note
taking materials

Prerequisites:
None



 


 

Beginning Handspinning, Top Whorl
Spindle


 

Time: 9:00am – 11:00am
Saturday

Instructor: Meistara
Kolfinna Aradottir (OL) (email:
anitagail@gmail.com)

Class size: Max
5

Cost: free –
instructor will provide all materials


 

Class Description: Class will cover the
basics of hand spinning with a top whorl spindle. Instruction will
include fiber choices and preparation and hands-on spinning. The
goal is to make yarn – good, bad or ugly – and gain
basic spinning skills.


 

Prerequisites for Class:
none


 

Student Should Bring: nothing (or a chair if
not supplied); spindles available for sale after class for $10;
student may bring their own spindle if they have
one


 


 

Over view of Turn shoe
making


 

Time:  9:00am – 11:00 am
Saturday

Instructor: HL Octar
Wolfkiller, Sgt of Stromgard (email:darkhart3@comcast.net)

Class size: min 1 no
max

Cost: none          


 

Over view of Turn shoe
making

I will bring several examples of shoes and
boots that I have made. I will also have some of the patterns that
you can make copies of.

       
Men’s size 9 1/2 to 10, 5
½,

       
Women’s sizes    9 wide, 6
½,


 

Suggested that you bring the following
materials to the class

Note taking materials. 
Large sheets of pattern making paper if you wish to copy any
Patterns.  A large flat surface to write or draw
on.


 

Good
resources.

   Stepping through
time.


  
SCA, Inc. | The Complete
Anachronist Index of Issues


 


   140, 7/08, The
Basic Craft of Turn shoes: Basic skills used to
make common turn shoes.
www.sca.org/ca/issues.html


 My
Facebook has photos of some of the shoes I have made
http://www.facebook.com/media/set/?set=a.1294316077045.2041382.1204612561


 


 

Don’t be “Skyred”
to Make Viking Age Cheese


 

Time: 11:00am – 1:00pm
Saturday      

Instructor: Svava in Litla,
Baroness of Dragon’s Mist, Mistress of the Laurel (email: baronandbaroness@dragonsmist.org)

Class size:
20

Cost:
$2.00


 

Class
Description:
 
In this class students will learn about the making of skyr, a
Viking Age Scandinavian cheese and get a chance to sample skyr
served in a variety of ways.


 

Prerequisites for Class:
None


 

Student Should Bring: Note taking
materials.


 


 


 

How to Roast a
Pig


 

Time: Early Sunday
Morning

Instructor: Baron Refr
Fiachson (email:
patrick@cauldwell.net
)

Class size: max
20

Cost: None


 

Have you ever wondered how to roast an entire
dead pig?  Well now
you can find out. 
We’ll be starting very early in the morning with getting the
pig ready to getting the fire going, to going over how you know
it’s ready to eat.  We’ll cover the ins and
outs of fire building, pig prepping, and if you stick around long
enough (or come back) carving and serving as well.  This class will take place
throughout the day, so students should feel free to come in and out
during the course of the day.


 

Student Should Bring: Note
taking materials.


 

Prerequisites:
None



 


 

 

Viking Navigation and the
Sunstone


 

Time: 9:00 – 11:00 am
Saturday

Instructors: Master Alanus
of Bunghea and Mistress Jorunn                    
                  Steinnabrjotr,
Order of the Laurel

Class size: Min 2 Max
30

Cost:
$3.00


 

The methods of navigation employed by the
Viking navigators are currently unverifiable by archeological
evidence. However, the search for answers goes on. This class will
present the arguments for at least two methods of direction finding
by experts in the field. An interview with Soren Thirslund from the
Danish National Maritime Museum and the published findings of Leif
Karlsen, a retired professional navigator will be presented. Both
of these gentlemen’s published findings are internationally
recognized and available from the Viking Ship Museum in Roskilde
Denmark or from the instructors of this course. Hands on
demonstrations and primary source documentation of these authors’
navigation theories will be available.

This is an updated and revised version of the
Viking Navigation class previously presented by the
instructors.


 

Student should
bring:

Note taking equipment if they so
desire.

Prerequisites:
None


 


 

How to Sharpen Knives and other
Tools:


 

Time: 11:00am – 1:00pm
Saturday

Instructor:  Master Alanus of
Bunghea, Order of the Laurel

Class size: Min 1 Max
10

Cost:
$1.00


 

Embarrassed because your feast knife has
trouble cutting butter? Does your battle ax just leave bruises?
Learn how to sharpen cutting tools using both modern and period
methods.  The
instructor will bring native sharpening stones and sharpening
stones are available in hardware stores.  No kitchen accessory knife
sharpeners please.


 

Students should bring: Bring
one or more knives or axes.

Prerequisites:
None

Viking design for Embroidery and
Decoration:


 

Time: 9:00-11:00am
Sunday

Instructor: Mistress Jorunn
Steinnabrjotr, Order of the Laurel

Class Size: Min 3 Max
20

Cost:  $5:00


 

Topics covered:  how to take a design from an
artifact and turn it into a pattern for embroidery or decorating
other objects.  How to
transfer that pattern to fabric, wood, or leather.  The elements of composition,
color, and graphics. Massaging a design to fit a different
geometric space. The characteristics of Viking art
styles.


 

Students need to bring:
pencils (different colors if you have them), scissors, ruler, and
compass.


 

Prerequisites:
None

 

Sunday! Sunday! Sunday! House
Smamjolk
is cooking a bigger and better pig this
year on Sunday of Grand Thing! The roasting will begin around 6AM
in the beer garden, near the permanent biff. Go behind the scenes
and learn the process in “Pig Roast Classes” held throughout the
day. Please bring feast gear, a side dish and money to contribute
to the purchase of the meat and equipment and join us for a feast
worthy of a Jarl following court on Sunday (around 6PM). Any profit
from the pig will benefit the new Barony of Dragon’s
Mist.


 



Add all events from Stromgard to your personal calendar (ical format)

Loading Map....


This page was last updated: November 5, 2018
This event has completed its EIF form